Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 101, NWS Gaylord, MI

October 18, 2020

NWS Gaylord, MI issued this small craft advisory at Oct 18, 2020, 4:14 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2020, 4:14 AM EDT (08:14 UTC)
Expired
Oct 18, 2020, 3:57 PM EDT
In force
12 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

488 
WHUS73 KAPX 180814
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
414 AM EDT Sun Oct 18 2020

LHZ348-349-181600-
/O.CAN.KAPX.GL.W.0030.000000T0000Z-201018T0900Z/
/O.NEW.KAPX.SC.Y.0101.201018T0814Z-201018T1600Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
414 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...GALE WARNING IS CANCELLED...

* WHAT...Highest gusts up to 30 kt and highest waves around 8 
  feet.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346-347-181600-
/O.CAN.KAPX.GL.W.0030.000000T0000Z-201018T0900Z/
/O.NEW.KAPX.SC.Y.0101.201018T0814Z-201018T1600Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
414 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...GALE WARNING IS CANCELLED...

* WHAT...Highest gusts up to 25 kt and highest waves around 7 
  feet.

* WHERE...St Ignace to False Detour Channel and 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ341-342-344>346-181600-
/O.CAN.KAPX.GL.W.0030.000000T0000Z-201018T0900Z/
/O.NEW.KAPX.SC.Y.0101.201018T0814Z-201018T1600Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
414 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...GALE WARNING IS CANCELLED...

* WHAT...Highest gusts up to 30 kt and highest waves around 9 
  feet.

* WHERE...Seul Choix Point to 5NM West of Mackinac Bridge, 
  Norwood MI to 5NM West of Mackinac Bridge including Little 
  Traverse Bay, Sleeping Bear Point to Grand Traverse Light MI, 
  Point Betsie to Sleeping Bear Point MI and Manistee to Point 
  Betsie MI.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ321-322-181615-
/O.CAN.KAPX.GL.W.0030.000000T0000Z-201018T0900Z/
/O.NEW.KAPX.SC.Y.0101.201018T0814Z-201018T2100Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
414 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Highest gusts up to 25 kt and highest waves around 5 
  feet.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-LMZ323-180915-
/O.CAN.KAPX.GL.W.0030.000000T0000Z-201018T0900Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
414 AM EDT Sun Oct 18 2020

...GALE WARNING IS CANCELLED...

$$
2 follow-up statements
146 
WHUS73 KAPX 181447
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1047 AM EDT Sun Oct 18 2020

LHZ346>348-LMZ341-342-344>346-181600-
/O.CAN.KAPX.SC.Y.0101.000000T0000Z-201018T1600Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1047 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

LSZ322-181600-
/O.CAN.KAPX.SC.Y.0101.000000T0000Z-201018T2100Z/
St. Marys River Point Iroquois to E. Potagannissing Bay-
1047 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

LHZ349-182100-
/O.EXT.KAPX.SC.Y.0101.000000T0000Z-201018T2100Z/
Sturgeon Pt to Alabaster MI-
1047 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Highest gusts up to 25 kt and highest waves around 4 
  feet.

* WHERE...Sturgeon Pt to Alabaster MI.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ321-182100-
/O.CON.KAPX.SC.Y.0101.000000T0000Z-201018T2100Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
1047 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Highest waves around 5 feet.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
802 
WHUS73 KAPX 181957
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
357 PM EDT Sun Oct 18 2020

LHZ349-LSZ321-182100-
/O.CAN.KAPX.SC.Y.0101.000000T0000Z-201018T2100Z/
Sturgeon Pt to Alabaster MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
357 PM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 18, 3:26 AM EDT, 48 minutes earlier.

Area forecast discussion, Oct 18, 3:26 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
326 AM EDT Sun Oct 18 2020

.NEAR TERM...(Today through Tonight)
Issued at 324 AM EDT Sun Oct 18 2020

Impactful weather: Minimal. Rain followed by light lake effect rain
and snow.

Pattern synopsis and forecast:

Large scale upper troughing continues to engulf the central conus
early this morning, with several vorticity maxima rotating around
the base of the trough, as well as a more defined shortwave in MN.
This shortwave and it's DPVA were working over and north of a cold
front pushing into eastern upper and nrn Lake Michigan. This was
resulting in a band of post-frontal rain that was working through
eastern upper Michigan and toward nrn lower Michigan. There was also
some spotty light spits of rain out ahead of the front.

The shortwave wraps NE and through nrn Michigan through today, while
the cold front gradually crosses the region. DPVA increases through
the morning behind the front, as well as low to mid level
frontogenesis, strengthening the overall deep layer -divQ. Combine
that with a very nice pocket of expected upper divergence in a
double jet structure, and cold advection increasing the overlake
instability in veering winds out of the W/NW behind the front, and a
band of post-frontal rain ought to be well defined/established
through the morning hours. This band will gradually work eastward
across nrn Michigan, maintaining itself even through NE lower, away
from the benefits of Lake Michigan, due to the great overall
forcing. Even after the departure of the main band of rain,
scattered to numerous lake effect rain and snow showers are expected
in the W/NW flow regimes, as delta t's will be increasing to 18-20C.
The higher terrain will likely see some snow mix in first, as
freezing levels come down to less than 1000 feet by mid to late
afternoon, with more inland areas seeing some snow mix in through
tonight via continued cold advection.

The current gusty winds will be weakening through daybreak, with
minimal gustiness expected this afternoon. Further weakening of the
wind speeds are expected tonight, as higher pressure will be working
toward nrn Michigan.

Highs today will mostly be in the mid to upper 40s, with lower 50s
in downsloping areas of NE lower Michigan. Lows tonight will mostly
be in the upper half of the 20s to lower 30s.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 324 AM EDT Sun Oct 18 2020

...Chilly and Much Less Active...

High impact weather potential: Low.

Primary forecast concerns/challenges: Timing of pops (if any).

Much quieter weather is expected with surface high pressure largely
in control through the period. There is still excellent over lake
instability during this time (lake/850 mb delta ts in the upper
teens to around 20 range) but the flow is light (<10 knots) so
little to no organized lake effect is expected (perhaps a little
near the lakeshores?). Meanwhile, a strong baroclinc zone resides
off to our south which will likely lead to a decent amount of
cloudiness across the region (especially across southern zones) and
slight chance pops (for rain or snow). Lastly, low pressure
approaching from the southwest will lead to a chance for rain
showers later Tuesday. Temperatures will be upwards of 10 degrees
below normal.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 324 AM EDT Sun Oct 18 2020

...The Return of Active Weather...

High impact weather potential: Low.

Extended models are in good agreement that a long wave trough will
stretch from the Pacific Northwest to the western Great Lakes
through the period. Numerous disturbances moving through this flow
will bring decent chances for at least a couple of rounds of rain
(between Tuesday night and Friday). Milder air is shown to move up
from the south so temperatures are expected to moderate as compared
to what we have seen recently. Another shot of colder air does look
like it will move in from the northwest next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM EDT Sat Oct 17 2020

Surface low pressure has migrated into central Lake Superior with
northern Lower Michigan sitting within the warm sector along with
some semblance of a dry slot. Thus precip has been temporarily
suspended with higher VFR CIGS at this hour. Meanwhile, trailing
cold front is across eastern Wisconsin into Iowa and will be
swinging into northern Lower Michigan later tonight and slowly
crossing the region on Sunday. Associated band of precip will
follow suite and slide into the region overnight and linger
through a good part of Sunday. This will push conditions back into
MVFR territory late overnight through Sunday.

Drier air spreads back into the region later Sunday afternoon and
Sunday night and will bring VFR conditions back to the terminal
sites.

&&

.MARINE...
Issued at 324 AM EDT Sun Oct 18 2020

The pressure gradient will loosen up through daybreak as a cold
front crosses the region. This will result in weakening winds
through today, while a band of rain also crosses the nearshore
waters. Scattered lake effect rain showers are expected later today
through tonight, and possibly into Monday morning. Higher pressure
will be around the Great Lakes Monday through Monday night with no
additional wind/wave concerns.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until noon EDT today for LHZ348-349.
     SMALL CRAFT ADVISORY until 8 AM EDT this morning for LHZ346-347.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...BA
MARINE...SMD
Hazardous weather outlook, Oct 17, 9:42 PM EDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
942 PM EDT Sat Oct 17 2020

MIZ016>018-020>036-041-042-086>088-095>099-181000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
942 PM EDT Sat Oct 17 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Very gusty southerly winds will continue into the overnight hours,
particularly near Lake Michigan. See wind advisories for details.
This will also lead to lakeshore flooding tonight, particularly
along US-2 west of the Straits. Lakeshore flooding may also occur
in some coastal areas of northwest lower Michigan as winds turn a
bit more southwesterly. See lakeshore flood warnings and
advisories for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather, coastal
flooding, and precipitation amounts to the National Weather
Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-181000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
942 PM EDT Sat Oct 17 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force winds are expected on the Great Lakes tonight. Wind
gusts will approach storm force on parts of Lake Michigan. See
latest marine forecast and gale warnings for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Mariners are encouraged to report or relay any significant
weather to the National Weather Service. Reports may be made one
of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.